hi everyone! i'm a new member here and i was wondering whether anyone could help me with my university assignment.
i'm writing a critical incidence assignment on a child who was given too much of an antihistamine medication and i just need help with a section with the assignment. i'm stuck on what to write for 'nurse medication administration'. obviously, the child's name isn't really his.
this is what i've written so far:
when computing drug doses, nurses and doctors may make mistakes, which may be life threatening (prot et al 2005). in paediatrics it poses a unique set of risks of medication errors, predominantly because of the need for dosage calculations, which are individually based on the patient's weight, age or body surface area. this increases the likelihood of errors, particularly dosing errors (ghaleb and wong 2006). in james's case the doctor had not worked out his dose according to the children's [font='times new roman']british national formulary. also, the nurse administered the medication without double checking the dose.
in a french study by prot et al (2005) they observed 1719 administrations to 336 patients by 485 nurses, 538 administration errors were detected, and 15 per cent of these errors were dosage errors. in the findings they discussed that the pharmaceutical industry had not produced dosage forms suitable for paediatric patients. however in the uk, there is the children's [font='times new roman']british national formulary, which outlines dosages of each medication for children according to their weight. the reason as to why the doctor did not observe this is unknown, but the nurse should have questioned the dose.
although james did not present with any complications as a result of the overdose the nurse should have made every precaution before administering the medication. according to the nmc's guidelines for the administration of medicines (2004) the nurse should check the right drug, dose, route, time and patient identity before administration. any unusual volumes or doses should be questioned and verified; and this did not happen with james.
much of the literature pertaining to nurses and medications draws on legal discourse, emphasizing the responsibility and accountability of the nurse in administering medications correctly and thus preventing errors (gibson 2001). [font=newbaskerville-roman]the writing of many nurses emphasises the legal ramifications of errors. this can be seen in a study by morris (1999) where it summarises that if an error does occur, reporting it may enables the facility to "fix the system," and prevent similar mistakes from harming patients.[font=newbaskerville-roman] as highlighted in the nmc's guidelines for the administration of medicines, morris (1999) further states that [font=newbaskerville-roman]if the nurse follows the 'five rights' then errors would not occur.
[font=newbaskerville-roman]i'd appreciate help from anyone! thanks! :spin:
Nov 5, '06
i think there are enough information to start your assignement; any book of pharmacopoiea contains a list of substances or drugs with their dosis; the dosis depends on pathology and other aspects like weight and incompatibilities.
could you give more information about the conditions on what the nurse provide "double" dosis?, there was understaffed when it happened?
at any case, this is not a malpractice case; malpractice law is joined to injury and as long as you have written there was not the case, see any book about health malpractice topic.
Last edit by alanpe on Nov 5, '06